Tennessee, 2010

Hail and Damaging Winds in Tennessee, June 9, 2010

June 9, 2010 · NWS OHX · 14 events in 9 counties and zones

Scattered to numerous thunderstorms developed across Middle Tennessee during the afternoon hours on June 9th. Some of these thunderstorms reached severe thresholds, resulting mainly in thunderstorm wind damage across several counties across the mid state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered to numerous thunderstorms developed across Middle Tennessee during the afternoon hours on June 9th. Some of these thunderstorms reached severe thresholds, resulting mainly in thunderstorm wind damage across several counties across the mid state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 9, 1:38 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 9, 1:38 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
238 PM CDT WED JUN 9 2010

.DISCUSSION...
MAJOR THEMES THIS PACKAGE WILL BE GREATER THAN AVERAGE
POSSIBILITIES FOR THUNDERSTORMS TONIGHT THROUGH FRIDAY...
INCREASING HEAT AND HUMIDITY THROUGH THE WEEKEND... AND COLD
FRONT WITH RELIEF FROM THE MUGGY WEATHER EARLY NEXT WEEK.

REST OF THIS AFTERNOON AND TONIGHT...AIR MASS IS UNSTABLE AND VERY
MOIST WHILE KBNA 12Z SOUNDING SHOWED PWAT OF OVER 2 INCHES. SCATTERED
STORMS DEVELOPING EARLY THIS AFTERNOON SHOULD INCREASE IN COVERAGE.
POTENTIAL FOR STRONG TO SEVERE STORMS EXISTS. HEAVY RAINFALL IS
POSSIBLE BUT FAVORABLE STORM SPEED... 20 TO 25 MPH... SHOULD HELP
KEEP THINGS IN CHECK. EXPECT STORMS TO DIMINISH MID/LATE EVENING
BUT WILL KEEP POPS THRU THE NIGHT.

THURSDAY/FRIDAY...WILL GO WITH CHC TO LIKELY POPS AGAIN THURSDAY
AS AIRMASS CONTINUES TO BE UNSTABLE AND EXTREMELY MOIST. WEAK
COLD FRONT OVER SOUTHERN MO/IL/IN TODAY IS EXPECTED TO STALL
NEAR THE KY/TN BORDER... AND UPPER LEVEL LOW PRESENTLY OVER EAST
TX WILL APPROACH TN FROM THE SOUTHWEST AND AID LIFT. GRADUAL
WARMING TREND WILL INCREASE TEMPS A COUPLE DEGREES BUT WILL
SLIGHTLY UNDERCUT MODEL GUIDANCE. POPS WILL DROP OFF AGAIN IN THE
EVENING BUT INCREASE TO CHC CATEGORY AREAWIDE FRIDAY AS THAT UPPER
LEVEL LOW MOVES EVEN CLOSER TO TN WITH CONTINUED RICH HUMIDITY.
HEAT INDEX WILL INCREASE BY FRIDAY AS TEMPS CREEP INTO THE LOWER
90S WITH DAYTIME DEW POINTS AROUND 70.

SAT/SUN...UPPER LEVEL LOW WILL MOVE AWAY FROM TN AND SOUTHERN H5
RIDGE WILL INCREASE SLIGHTLY. THIS WILL REDUCE THUNDERSTORM
CHANCES OVER THE WEEKEND BUT NOT END THEM ALTOGETHER...AND WILL
CARRY SLIGHT CHANCE TO CHANCE POPS BOTH DAYS. MAIN STORY THIS
WEEKEND WILL BE THE HEAT...WITH MAX TEMPS IN THE 90S AND HIGH
HUMIDITY. SPECIAL WEATHER STMT WAS ISSUED THIS MORNING TO
HIGHLIGHT HEAT THREAT.

RELIEF WILL ARRIVE MONDAY AS STRONG UPPER LEVEL LOW SWINGS INTO
THE GREAT LAKES... AND SENDS A COLD FRONT PLUNGING INTO THE SE
U.S. FRONT SHOULD ARRIVE IN MIDDLE TN ON MONDAY SO EXPECT MORE
STORMS. COOLER AND MUCH DRIER AIR WITH NORTH WINDS ON TAP FOR
TUESDAY AND WEDNESDAY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  89  72  91 /  30  60  20  40
CLARKSVILLE    69  88  70  89 /  30  50  20  40
CROSSVILLE     69  82  66  86 /  40  50  20  40
COLUMBIA       72  90  72  92 /  30  50  20  30
LAWRENCEBURG   72  89  71  91 /  30  50  30  30
WAVERLY        71  89  71  90 /  30  50  20  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LV
Hazardous weather outlook, Jun 9, 6:35 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
735 AM CDT WED JUN 9 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-101130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
735 AM CDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING NUMEROUS THUNDERSTORMS TO THE AREA TODAY
AND POSSIBLY TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS...
MAINLY DAMAGING DOWNBURST WINDS AND HAIL. THE ATMOSPHERE WILL BE
VERY MOIST THUS THUNDERSTORMS WILL PRODUCE VERY HEAVY DOWNPOURS
AND POSSIBLY LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LINGERING FRONTAL BOUNDARY WILL HELP SET OFF SCATTERED TO POSSIBLY
NUMEROUS THUNDERSTORMS ON THURSDAY...SOME MAY EVEN BECOME STRONG TO
SEVERE LOCALLY. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND...BUT MAINLY AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, Jun 9, 10:03 AM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1103 AM CDT WED JUN 9 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-101815-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
1103 AM CDT WED JUN 9 2010

...EXTREME CAUTION ADVISED FOR HEAT AND HUMIDITY THIS WEEKEND...

NUMEROUS OUTDOOR EVENTS WILL BE TAKING PLACE ACROSS MIDDLE
TENNESSEE THIS WEEKEND. THOSE ORGANIZING AND PARTICIPATING IN
THESE EVENTS SHOULD BE PREPARED FOR HEAT STRESS.

HIGHS EACH DAY THROUGH THE WEEKEND WILL REACH THE LOW TO MID 90S
WITH LOWS IN THE LOW TO MID 70S. HUMIDITY LEVELS WILL BE
HIGH...AND THIS WILL MAKE IT FEEL EVEN MORE UNCOMFORTABLE. THE
HEAT INDEX EACH AFTERNOON WILL PUSH NEAR 100.

HERE ARE SOME SUGGESTIONS FOR THOSE WHO WILL BE OUTDOORS THIS
WEEKEND...

DRINK PLENTY OF NON ALCOHOLIC FLUIDS.

WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING.

TAKE FREQUENT BREAKS IN THE SHADE AND TRY TO AVOID SUNBURN.

MORE INFORMATION ABOUT HEAT SAFETY CAN BE FOUND AT

HTTP://WWW.WEATHER.GOV/NASHVILLE

IN ADDITION TO THE HEAT...SCATTERED THUNDERSTORMS WILL POSE A
RISK THROUGH THE WEEKEND. LIGHTNING IS A DANGER WITH ALL
THUNDERSTORMS. ALSO...SOME THUNDERSTORMS COULD PRODUCE LOCALLY STRONG
WINDS. IF THUNDERSTORMS APPROACH...SEEK SHELTER. EVENT ORGANIZERS
SHOULD HAVE PLANS IN PLACE FOR THUNDERSTORMS AND SEVERE WEATHER.

13
Special weather statement, Jun 9, 1:46 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
246 PM CDT WED JUN 9 2010

TNZ028-062>064-092015-
CANNON-DEKALB-RUTHERFORD-WILSON-
246 PM CDT WED JUN 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...DEKALB...RUTHERFORD AND
WILSON COUNTIES...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR WALTERHILL AND ANOTHER ABOUT 10 MILES EAST
OF WALTERHILL...MOVING EAST AT 20 MPH.

PEOPLE IN NORTHEASTERN RUTHERFORD...NORTHERN CANNON...NORTHWESTERN
DEKALB AND SOUTHEASTERN WILSON COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING...HALF INCH SIZE
HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

13

The radar

The Nashville radar (KOHX), 27 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
June 9, 1:55 PM CST
Where
Wilson County, 2.33 mi ENE of Lebanon
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
NWS Employee
Coordinates
36.230, -86.260

Multiple large trees and limbs were blown down or snapped. Pieces of siding were torn off of 2 homes.

Thunderstorm Wind, Davidson

When
June 9, 2:05 PM CST
Where
Davidson County, 1.6 mi NNW of (Bna)nashville Metro
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.151, -86.693

Several trees blown down across Elm Hill Pike near Briley Parkway.

Thunderstorm Wind, Williamson

When
June 9, 2:10 PM CST
Where
Williamson County, 0.51 mi ENE of Thompsons Station
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.803, -86.912

Large tree branches were broken off.

Thunderstorm Wind, Hickman

When
June 9, 2:35 PM CST
Where
Hickman County, 0.89 mi SE of Wrigley
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.890, -87.340

Numerous trees were blown down in the northeastern portion of the county.

Thunderstorm Wind, Williamson

When
June 9, 2:50 PM CST
Where
Williamson County, 1.12 mi W of Bingham
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.930, -86.990

Several trees were blown down near Nelson Elam Lake.

Thunderstorm Wind, Cannon

When
June 9, 3:05 PM CST
Where
Cannon County, 0.56 mi E of Auburntown
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.950, -86.090

Numerous trees were blown down causing power outages near James Drive just east of Auburntown.

Thunderstorm Wind, Putnam

When
June 9, 3:05 PM CST
Where
Putnam County, 0.32 mi ESE of Wilhite
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.128, -85.515

Trees and power lines were down south of Interstate 40 both inside and outside of the city limits.

Thunderstorm Wind, Warren

When
June 9, 3:05 PM CST
Where
Warren County, 2.64 mi NNW of Rock Is
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
35.812, -85.646

A couple of trees were blown down in Rock Island State Park.

Thunderstorm Wind, Maury

When
June 9, 3:10 PM CST
Where
Maury County, 0.89 mi SE of Spring Hill
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.740, -86.920

Hail, Maury

When
June 9, 3:15 PM CST
Where
Maury County, 0.89 mi SE of Spring Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.740, -86.920

Thunderstorm Wind, Williamson

When
June 9, 3:15 PM CST
Where
Williamson County, 0.56 mi ESE of Arrington
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.868, -86.710

Trees were reported down across the entire county. Most recent report received at this time was a tree blocking State Highway 96 just east of the Arrington Post Office.

Thunderstorm Wind, Rutherford

When
June 9, 3:24 PM CST
Where
Rutherford County, 1.49 mi SSE of Almaville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.850, -86.590

Trees were blown down near the intersection of State Highway 96 and State Highway 102.

Thunderstorm Wind, Cannon

When
June 9, 3:29 PM CST
Where
Cannon County, 0.56 mi W of Half Acre
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.870, -85.940

Several trees were blown down.

Thunderstorm Wind, Warren

When
June 9, 3:34 PM CST
Where
Warren County, 0.69 mi N of Dibrell
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.830, -85.780

A local nursery reported several trees blown down along with a large limb. Exact name and location of this nursery were unkown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240097, 240098, 240572, 240099, 240100, 240103, 240522, 240586, 240543, 240096, 240535, 240555, 240576, 240587.